California, 2008Flash Flood and Hail in California, August 25, 2008
August 25, 2008 · NWS SGX · 3 events in 1 county or zone
Upper level high pressure over the Four Corners and southeast flow aloft brought increasing amounts of monsoonal moisture and instability to the forecast area. A strong gulf surge accompanied by mid to upper 70 degree dewpoints spread northward through the lower deserts and into the banning pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level high pressure over the Four Corners and southeast flow aloft brought increasing amounts of monsoonal moisture and instability to the forecast area. A strong gulf surge accompanied by mid to upper 70 degree dewpoints spread northward through the lower deserts and into the banning pass. The surge was even deep enough to cause dewpoints to climb into the upper 60s to low 70s in the mountains of Riverside and San Diego County. Strong heating resulted in CAPE values of 2500-3500 J/kg and LI's in excess of -6 over the mountains and deserts. Widespread pulse thunderstorms developed that afternoon, a few of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 25, 8:30 AM PST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 25, 8:30 AM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON AUG 25 2008
.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS FOR MUCH OF THE WEEK. ONSHORE FLOW AND THE MARINE LAYER WILL
CONTINUE TO BRING NIGHT AND MORNING LOW CLOUDS AND FOG TO THE
COASTAL AREAS AND WESTERN SAN DIEGO VALLEYS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
SHAPING UP TO BE AN ACTIVE WEATHER DAY AS INSTABILITY INCREASES AND
MOISTURE STREAMS IN FROM THE EAST. THUNDERSTORMS WERE ONGOING THIS
MORNING JUST SOUTH OF THE BORDER AND A FEW HAVE SINCE CROSSED INTO
SAN DIEGO COUNTY. INCREASED THE POPS TO ACCOUNT FOR THE POSSIBILITY
OF MORNING SHOWERS AND/OR THUNDERSTORMS MOVING INTO SAN DIEGO COUNTY
OVER THE NEXT SEVERAL HOURS. A SIGNIFICANT GULF SURGE HAS SHOWN UP
IN THE LOWER DESERTS WITH 70 DEGREE DEWPOINTS SPILLING INTO BEAUMONT
THROUGH THE BANNING PASS. IN FACT THE DEWPOINT AT IMPERIAL AIRPORT
REACHED A STIFLING 79 DEGREES AT 8 AM. THE SURGE APPEARS TO BE
SOMEWHAT SHALLOW THOUGH AS DEWPOINTS IN THE LOWER MOUNTAINS REMAIN
IN THE 40S/50S. MAX TEMPS SHOULD BE LOWER THAN YESTERDAY IN THE
COACHELLA VALLEY BUT THE HUMIDITY WILL BE MUCH HIGHER.
THE 12Z NKX SHOWED CONSIDERABLE WARMING IN THE LOW LEVELS WITH
CONTINUED COOLING ALOFT. THIS SHOULD TRANSLATE INTO ANOTHER DAY OF
HOT WEATHER INLAND AND STEEPER LAPSE RATES IN THE LOW/MID LEVELS.
THE INCREASE IN MOISTURE AND HEAT WILL BE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON OVER THE MOUNTAINS AND
DESERTS. SOME OF THESE STORMS COULD DRIFT MOVE WEST INTO THE
VALLEYS. NO WIND DATA WAS AVAILABLE ON THE SOUNDING...BUT MODELS
SUGGEST THAT STORM MOTION WILL BE TO THE WEST NORTHWEST AT 5 MPH.
STORM MOTION IS SUCH THAT FLASH FLOODING IS POSSIBLE DESPITE THE
MARGINAL PW VALUES. NAM12 MODEL SOUNDINGS INDICATE 2500-3500 J/KG
CAPE WITH LIS OF -7 TO -9 AND NO CIN THIS AFTERNOON OVER THE SAN
DIEGO AND RIVERSIDE COUNTY MOUNTAINS. INSTABILITY WAS MUCH LESS OVER
THE SAN BERNARDINO MOUNTAINS BUT THUNDERSTORMS ARE STILL EXPECTED
THERE. 35-45 KT ANVIL LEVEL WINDS MAY HELP WITH STORM VENTILATION
OVER THE PENINSULAR RANGE...AND WITH STRONG INSTABILITY IN PLACE
THIS AFTERNOON...A FEW PULSE-SEVERE TYPE STORMS WILL BE POSSIBLE.
WITH MAX TEMPS ABOVE 100 DEGREES AND MOISTURE SPILLING INTO THE
INLAND EMPIRE...THUNDERSTORMS ARE POSSIBLE ALONG THE ELSINORE
CONVERGENCE ZONE FROM NEAR ELSINORE TO HEMET/SAN JACINTO. IF STORMS
DEVELOP IN THE INLAND EMPIRE...THEY WILL HAVE THE POTENTIAL TO
PRODUCE STRONG GUSTY DOWNBURST WINDS DUE TO DRIER SUBCLOUD AIR.
THE SUBTROPICAL RIDGE AXIS WILL REMAIN JUST TO THE NORTH OF SOUTHERN
CALIFORNIA WITH EAST TO SOUTHEAST FLOW ALOFT DIRECTING MONSOONAL
MOISTURE INTO THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY. THIS
SHOULD MAINTAIN AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH DAY. THERES ALWAYS
THE POSSIBILITY THAT DIFFICULT TO TIME DISTURBANCES EMBEDDED IN THE
EAST SOUTHEAST FLOW ALOFT COULD ENHANCE THUNDERSTORM ACTIVITY. THE
WILD CARD IS TROPICAL STORM JULIO...WHICH IS CURRENTLY ABOUT 500
MILES SOUTH OF SAN DIEGO. WIDESPREAD THUNDERSTORMS ARE STILL ONGOING
WITH JULIO AND ALTHOUGH JULIO IS EXPECTED TO FALL APART LATER
TODAY...REMNANT MOISTURE MAY WORKS ITS WAY INTO THE FORECAST AREA
OVER THE NEXT COUPLE DAYS.
TEMPS ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL
AVERAGES WITH PATCHY NIGHT/MORNING LOW CLOUDS AND FOG CONTINUING
ALONG THE COAST AND IN THE WESTERN VALLEYS...MAINLY IN SAN DIEGO
COUNTY.
&&
.LONG TERM (THURSDAY THROUGH SUNDAY)...
FOR THURSDAY AND FRIDAY...MID LEVEL MOISTURE WILL MAINTAIN THE
SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. THERES QUITE A SPREAD IN THE SHORTWAVE
DETAILS IN THE MODEL SOLUTIONS FOR THE WEEKENDS. THE DETAILS OF
TROUGHING ALONG THE WEST COAST WILL INFLUENCE TO WHAT DEGREE ENOUGH
MOISTURE REMAINS TO SUPPORT CONTINUED AFTERNOON AND EARLY EVENING
MOUNTAIN AND DESERT THUNDERSTORMS OR WHETHER THERE IS ENOUGH DRYING
TO REDUCE THE THUNDERSTORM CHANCES. THE CURRENT FORECAST DOESNT
SHOW MUCH CHANGE FROM THE SLIGHT CHANCE POPS FOR MUCH OF THE WEEK.
&&
.AVIATION...
251530Z..MAIN CONCERN TODAY WILL BE WITH THUNDERSTORMS. EXPECT AN
ACTIVE DAY WITH STORMS DEVELOPING IN THE MOUNTAINS BY MIDDAY AND IN
THE DESERTS AND SOME VALLEYS IN THE AFTERNOON AND EVENING. ISOLATED
STORM TOPS TO FL500 ARE EXPECTED WITH STRONG UP AND DOWN DRAFTS...
LARGE HAIL...AND LLWS CONTINUING INTO THE EVENING. OTHERWISE SCT-BKN
CIGS AT FL100-150 WITH VIS UNRESTRICTED.
FOR COASTAL AREAS...THE MARINE LAYER HAS THINNED TO ABOUT 1K FT.
PATCHY STRATUS THIS MORNING SHOULD BE CLEAR OF COASTAL AIRPORTS BY
17Z BUT MAY LINGER AT THE BEACHES AND OFFSHORE INTO THE AFTERNOON.
3-5SM VIS RESTRICTIONS WILL LINGER UNTIL 19Z IN SOME AREAS. EXPECT
LIMITED STRATUS TO REDEVELOP OVERNIGHT WITH BASES BEAR 800 FT MSL
AND 1-3SM VIS RESTRICTIONS INTO THE MESAS AND COASTAL VALLEYS AFTER
06Z TUE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...SCV
AVIATION/MARINE...JAD
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 25, 8:15 AM PST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT MON AUG 25 2008
CAZ042-043-048-050-055>058-060>062-252300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
915 AM PDT MON AUG 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ALL
MOUNTAIN...DESERT...AND VALLEY LOCATIONS.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE FOR PORTIONS OF THE
MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON WITH GUSTY WINDS AND FLASH
FLOODING POSSIBLE. THUNDERSTORMS ARE MOST LIKELY IN THE
MOUNTAINS...BUT A FEW COULD DRIFT INTO THE VALLEYS. THERE IS A
SLIGHT CHANCE OF A THUNDERSTORM FORMING ALONG THE ELSINORE
CONVERGENCE ZONE THIS AFTERNOON. ANY THUNDERSTORM THAT DEVELOPS IN
THE VALLEYS TODAY COULD PRODUCE STRONG GUSTY DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR THE MOUNTAINS AND DESERTS FOR TUESDAY...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED.
SCV
In the hours before
Local storm report, Aug 25, 10:21 AM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL WRIGHTWOOD 34.36N 117.63W
08/25/2008 E0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
1100 AM HEAVY RAIN WRIGHTWOOD 34.36N 117.63W
08/25/2008 M0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
HALF INCH OF RAIN MEASURED BETWEEN 1030 AND 1100 AM.
1110 AM HAIL IDYLLWILD-PINE COVE 33.75N 116.72W
08/25/2008 E0.25 INCH RIVERSIDE CA TRAINED SPOTTER
PEA-SIZE HAIL OBSERVED FROM A THUNDERSTORM BETWEEN
IDYLLWILD AND BIG PINES.
&&
SCVLocal storm report, Aug 25, 10:37 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1137 AM PDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN BIG BEAR CITY 34.27N 116.85W
08/25/2008 M0.67 INCH SAN BERNARDINO CA AWOS
BIG BEAR CITY AIRPORT MEASURED 0.67 INCHES OF RAIN IN 20
MINUTES. THUNDERSTORMS IS STILL IN PROGRESS.
&&
SCVLocal storm report, Aug 25, 12:08 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN HESPERIA 34.42N 117.30W
08/25/2008 U0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
EXCESSIVE RUNOFF FROM HEAVY RAIN IS CAUSING WATER TO FLOW
INTO PEOPLES YARDS. SO FAR NO HOMES HAVE BEEN FLOODED.
&&
SCVLocal storm report, Aug 25, 12:21 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
121 PM PDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM LIGHTNING 3 NW DEVORE 34.25N 117.44W
08/25/2008 SAN BERNARDINO CA PUBLIC
TWO SEPERATE BRUSH FIRES STARTED, IMPACTING TRAVEL ON
INTERSTATE 15.
1051 AM LIGHTNING SE BIG BEAR LAKE 34.24N 116.89W
08/25/2008 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE STARTED BY TREE STRUCK BY LIGHTNING
1129 AM FLASH FLOOD 1 ENE BIG BEAR CITY 34.27N 116.83W
08/25/2008 SAN BERNARDINO CA PUBLIC
FLOODING OBSERVED ON HIGHWAY 18 AT PARADISE AVENUE
&&
RBALFOEvent by event
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, San Diego
- When
- August 25, 12:52 PM PST to 1:18 PM PST
- Where
- San Diego County, 0.89 mi SE of (Czz)campo to 2.7 mi NNW of (Czz)campo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.593, -116.458
A strong thunderstorm developed over Baja during the early afternoon and then produced a damaging microburst as it drifted north into Campo. KNKX radar indicated a 50k ft echo top and reflectivity values greater than 70 dBZ with this storm. The Campo COOP observers reported tree damage on their property and the CHP log mentioned downed trees along Forest Gate Access Road. Although the Campo ASOS reported a wind gust of 52 mph, it is likely that local wind gusts met or exceeded 58 mph in that area.
Hail, San Diego
- When
- August 25, 1:20 PM PST to 1:24 PM PST
- Where
- San Diego County, 3 mi W of Ranchita to 1.98 mi NE of San Felipe
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.220, -116.582
Nickel size hail was observed and photographed approximately 3 miles west of Ranchita.
Flash Flood, San Diego
- When
- August 25, 3:38 PM PST to 4:30 PM PST
- Where
- San Diego County, 6.05 mi SSW of Desert Lodge to 0.68 mi SSW of Desert Lodge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.141, -116.376
Highway 78 was closed due to flooded along San Felipe Creek between Borrego Springs Road and County Road S3.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Idaho, August 25, 20081 death · $5.0 million · 54 kt wind · 3 events
- Flash Flood in Arizona, August 25, 20081 death · $50,000 · 1 event
- Flash Flooding and Hail in California, August 25, 20081 death · $10,000 · 0.88 in hail · 3 events
- Flash Flood and Hail in Arizona, August 25, 2008$2.0 million · 1.75 in hail · 3 events
- Damaging Wind in Arizona, August 25, 2008$1.0 million · 58 kt wind · 1 event
- Tornadoes and Damaging Wind in Alabama, August 25, 2008$155,000 · EF1 · 3 events
- Damaging Wind in California, August 25, 2008$500,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Colorado, August 25 to 26, 2008$75,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, August 25, 2008$40,000 · 2 events
- Damaging Wind in Georgia, August 25, 2008$25,000 · 50 kt wind · 4 events
- Flash Flooding in Tennessee, August 25, 2008$20,000 · 7 events
- Flash Flooding in Alabama, August 25, 2008$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120474, 120440, 131408.